Topic: Feet Pain

My wife, Lana, was diagnosed with cc mid October this year (2007).  Massive liver involvement and several small spots on her lungs. She completed 5 cycles of gemcitabine and just finished the first cycle of oxaliplatin and 3000mg xeloda daily for two weeks. The xeloda was finished two days ago. We will be starting the second cycle next Wednesday.
   The past two days she could barely walk because of extreme pain when she put pressure on her feet.  There is some swelling in her feet also.  I am wondering if this is a side effect of the chemo.  It doesn't seem to be the pins and needles that some people talk about.  I experienced these when I had the same cocktail for colon cancer three years ago.
     
     Anyone else had this experience?  What can be done?

   God bless everyone on this web site.

Steve

God give strength to everyone affected by this terrible disease.

Re: Feet Pain

Hi Steve,
I seem to remember something about Xeloda having many adverse side effects on the feet and hands - I"m sure someone else will jump in and expand on this for you, but you should ask your oncologist or physician and see if anything can be done or maybe the next dose could be postponed or lessened. Best of luck to you and your wife-
Joyce

Re: Feet Pain

Hi Steve,
I think I remember that when taking oxaliplatin, your body is extremely sensitive to anything cold.  Lana should wear gloves when when she removes something from the refrigerator and really bundle up if she has to go outside.   I don't remember Sam having any swelling - just the pins and needles but I think everybody's body reacts in dfiferent ways.  Hope this helps and my best to you and your wife. 
Betty Johnson

Re: Feet Pain

My mom was on Xeloda, Gemcitabine and Cisplatin (though not at the same time!) and experienced this with each regimen.

It helped to wear thickly padded socks or slippers when she walked. Her feet looked swollen and red, as well, which were side effects of the treatment for her. Basically, we had to wait it out, as it got better a few days after her chemo was administered. If it becomes unbearable and does not improve, you could always discuss reducing the dosage to make it more tolerable.

I know this is not great advice...I hope she feels better soon!

Abigail

Re: Feet Pain

Grafsj....... I was on same chemo regimen about one year ago.  What you explained is same side effects I had.  I reduced both chemo drugs but as long as you are taking they become accumulative.  I still today have nueropathy in my feet and redness and sometimes swelling at times, but is more manageable with warm socks and rasing your feet and resting them when you can.  I still have nueropathy anyway because I've been doing different regimens for about three years now, it's like living with it for so long I'm beginining not to notice the difference as much also staying consistent with my pain meds I'm sure makes a difference.  Sometimes I would just be getting in bed and starting to relax and walla pain in my feet comes and goes.  Change in blood pressure from standing to laying can cause temp pain flares.  Wish you and your wife Lana the best.  If I was going to stay on this regimen I might ask the Doc to reduce a little bit on both in my opinion.
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Feet Pain

hi steve,

i am on 2000 mg of xeloda 1 week on and 1 week off.  it's hard to say which of the two drugs are doing the most "damage" to lana's feet.

i strongly recommend that you discuss these side effects with her oncologist. 

my onc reduces the strength of my chemo when the side effects become an issue.  my onc has never prescribed more than 2000 mg of xeloda per day for me.  he has reduced other chemos that i have been on in the past.

i do have neuropathy from my treatments and at times my feet do hurt quite a bit.  however, i have never experienced extreme pain in my feet.  i believe lana's chemo needs to be reduced.

it seems there is always something to battle....thank goodness for the times we are able to laugh.

barb h

Re: Feet Pain

Thanks to all for the responses.  Lana's feet are still swollen but the pain has subsided a little.  We, as everyone on this web sire are continuing to battle this terrible and devastating disease. When Lana was first diagnosed her liver was massively involved (tumor on right lobe measuring 14 cm).
Gemcitabine did not stop the growth so we are doing the oxaliplatin and xeloda.

God bless you all.

steve

God give strength to everyone affected by this terrible disease.